Fentanyl Patch Abuse Methods, Symptoms, Side Effects & Overdose Treatment
What Is A Fentanyl Patch?
Fentanyl patches are used to relieve severe pain in people who are expected to need pain medication around the clock for a long time and who cannot be treated with other medications. Fentanyl is in a class of medications called opiate (narcotic) analgesics. It works by changing the way the brain and nervous system respond to pain.
Transdermal fentanyl comes as a patch to apply to the skin. The patch is usually applied to the skin once every 72 hours. Unfortunately, fentanyl patches may be habit-forming or may cause fentanyl addiction, especially with prolonged use. Use the fentanyl patch exactly as directed. Do not apply more patches, apply the patches more often, or use the patches in a different way than prescribed by your doctor. While using fentanyl patches, discuss with your health care provider your pain treatment goals, length of treatment, and other ways to manage your pain. 
Tell your doctor if you or anyone in your family is:
- Drinking or has ever drunk large amounts of alcohol
- Uses or has ever used street drugs
- Has overused prescription medications
- Has had a drug overdose
- Or if you have or have ever had depression or another mental illness.
There is a greater risk that you will overuse fentanyl patches if you have or have ever had any of these conditions. Talk to your health care provider immediately and ask for guidance if you think that you have an opioid addiction or call a professional healthcare provider.
Fentanyl Patch Abuse Methods
The substance inside the patch is similar to gel, although some patches have been recalled in prior years because some fentanyl crystals failed to dissolve. People who abuse fentanyl patches typically remove the gel and ingest the entire three-day supply of the narcotic at once.
- Multiple patches: Since the patches are designed to absorb into the bloodstream through the skin over three days, some people do fentanyl patch abuse by placing multiple patches on their skin. This increases the number of drugs being absorbed, so they are more likely to experience a high or opioid effect.
- Injecting fentanyl: Many people remove the narcotic gel from the patch, heat it to melt it, or mix it with water; they will then use a hypodermic needle to inject the substance directly into a vein, much like how is heroin used.
- Drinking boiled liquid: Another method of ingesting fentanyl illicitly involves steeping the patches in hot water, or boiling them in water, then drinking the resulting liquid.
- Chewing the patches: Another method of orally ingesting fentanyl involves chewing the patches without otherwise modifying them. This can break the layers in the patch and release most of the drug all at once. The fentanyl is absorbed through the mucous membranes of the mouth. This can rapidly lead to opioid overdose.
- Smoking: As with heroin addiction, fentanyl is sometimes smoked. The gel or liquid inside the patch is removed and heated, and the resulting smoke and vapor are then inhaled.
- Snorting: People who snort fentanyl are less likely to take the gel from patches and snort that; the illicit, powder versions of the drug sold on the black market are more bioavailable when snorted.
Fentanyl Patch Abuse Symptoms
Fentanyl patch abuse & overdose symptoms include:
- Difficulty breathing
- Extreme fatigue or sleepiness
- The trouble with cognition or memory
- Stumbling, inability to walk, or loss of coordination
- Contracted pupils
Fentanyl Patch Abuse Side Effects
A fentanyl patch abuse may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:
- Mood changes
- Feeling cold
- Difficulty falling asleep or staying asleep
- Uncontrollable shaking of a part of the body
- Pain, burning, tingling, or numbness in the hands or feet
- Dry mouth
- Stomach pain
- Back pain
- Difficulty urinating
- Skin irritation, redness, itching, or swelling in the area where you wore the patch
Some side effects can be serious. If you experience any of these symptoms or those listed in the IMPORTANT WARNING section, call your doctor immediately:
- Changes in heartbeat
- Agitation, hallucinations (seeing things or hearing voices that do not exist), fever, sweating, confusion, fast heartbeat, shivering, severe muscle stiffness or twitching, loss of coordination, nausea, vomiting, or diarrhea
- Nausea, vomiting, loss of appetite, weakness, or dizziness
- Inability to get or keep an erection
- Irregular menstruation
- Decreased sexual desire
- Chest pain
- Swelling of the eyes, face, mouth, tongue, throat, arms, hands, feet, ankles, or lower legs
- Difficulty breathing or swallowing
Fentanyl patch abuse may cause other side effects. Call your doctor if you have any unusual problems while you are using fentanyl patches.
Are Fentanyl Patches Dangerous? Fentanyl Patch Misused Or Abused
Yes, as opioid medications can cause fentanyl patch abuse and overdose. While using fentanyl patches, you should talk to your doctor about having a rescue medication called naloxone readily available (e.g., home, office). Naloxone treatment is used to reverse the life-threatening effects of an overdose. It works by blocking the effects of opiates to relieve dangerous symptoms caused by high levels of opiates in the blood. Your doctor may also prescribe you naloxone if you are living in a household where there are small children or someone who has abused street or prescription drugs.
You should make sure that you and your family members, caregivers, or the people who spend time with you know how to recognize an overdose, how to use naloxone, and what to do until emergency medical help arrives. Your doctor or pharmacist will show you and your family members how to use the medication. Ask your pharmacist for the instructions or visit the manufacturer’s website to get the instructions.
If symptoms of an overdose occur, a friend or family member should give the first dose of naloxone, call 911 immediately, and stay with you and watch you closely until emergency medical help arrives. Your symptoms may return within a few minutes after you receive naloxone. If your symptoms return, the person should give you another dose of naloxone. Additional doses may be given every 2 to 3 minutes if symptoms return before medical help arrives.
Symptoms of a fentanyl overdose may include the following:
- Difficulty breathing
- Slow or shallow breathing
- Extreme sleepiness or tiredness
- Difficulty thinking, talking, or walking normally
- Small, pinpoint pupils (black circles in the center of the eye)
- Unable to respond or wake up
Dangers Of Fentanyl Overdose
The most recent fentanyl overdose and death cases in the U.S. are linked to illegally made fentanyl. It is sold through illegal drug markets for its heroin-like effect. It is often blended with heroin and/or cocaine as a combination drug —with or without the user’s knowledge—to increase its euphoric effects.
According to the Center for Disease Control and Prevention (CDC) , rates of overdose deaths involving fentanyl and fentanyl analogs (carfentanil) increased by over 16% from 2018 to 2019. More than 36,000 people died from overdoses involving synthetic opioids, including fentanyl, in 2019.
Fentanyl Patch Abuse Treatment
For those with opioid use disorder or who know an individual suffering from fentanyl patch abuse, please consider treatment. Because this is an evolving situation, the opioid you use may contain other dangerous synthetic opioids.
Clearing opioids from the body and overcoming withdrawal symptoms is the goal of fentanyl patch abuse detox, which is the first step of treatment for addiction.
We Level Up has a comprehensive team prescribing medications that can alleviate your withdrawal pains while monitoring your health 24 hours during the opioid detox. We prioritize your safety and comfort because this is a fragile and challenging time for you.
Once detox is complete, a new doorway in treatment opens up, which is referred to as a residential level of care. The residential care program slowly and effectively introduces the individual into an atmosphere of therapeutic growth, marked by master’s level therapists, clinicians, group counselors, psychiatrists, and a community of like-minded individuals with the same aim: to attain sobriety and live a great life.
Some of the many modalities applied and practiced within our residential treatment facility are:
How We Can Help? Searched for “fentanyl patch abuse treatment” or are you seeking a national inpatient rehab destination?
We Level Up treatment tailors the program to the individual and the individual to the program of recovery. We begin by assessing our client’s history of mental health, drugs, and alcohol-related past.
The needs of each patient are specific and personalized because we aim to provide comprehensive support for mental health, addiction, and dual diagnosis treatment. The supportive environment is designed accordingly to give patients 24-hour care for sobriety. Most importantly, we hope to have our clients live comfortably within the facility during this crucial and fragile time.
We Level Up prioritizes removing temptations for relapse and applying an air of recovery into every component of the treatment timeline, including opioid addiction treatment. We Level Up finds that when clients are living in a supportive community, especially during their early recovery process, they can truly focus on what matters most: their recovery.
If you or a loved one is struggling with fentanyl patch abuse addiction, reach out to We Level Up because we may be able to help you explore treatment options.